Prolonged coagulopathy related to anticoagulant superwarfarin rodenticides overdose
Abstract number: PP-WE-682
Paoletti1 O., Alatri1 A., Bassi1 L., Zimmermann1 A., Stramezzi1 M., Cogrossi1 A., Testa1 S.
11Haemostasis and Thrombosis Center, AO Istituti Ospitalieri, Cremona, Italy, Cremona, Italy
How-to-cite Paoletti O, Alatri A, Bassi L, Zimmermann A, Stramezzi M, Cogrossi A, Testa S. Prolonged coagulopathy related to anticoagulant superwarfarin rodenticides overdose. Journal of Thrombosis and Haemostasis 2009; Volume 7, Supplement 2: Abstract PP-WE-682
Introduction: Superwarfarin poisoning is a emergent public health problem. It is mostly accidental and can affect people of all ages. Superwarfarin rodenticides were developed to overcame warfarin resistence in rats. These anticoagulant are long acting, fat-soluble and 100 times more potent than warfarin.
Case Report: A 88-year-old man with history of hypertension and gastric low grade lymphoma presented to our emergency department with massive hematuria. At the admission, laboratory tests showed: Hb = 7.3 g/dL, Hct = 20.2%, WBC = 11.210/mmc, PLT = 124.000/mmc, creatinine = 2.77 mg/dL. The prothrombin time (PT) and activated partial thromboplastin time (aPTT) were markedly prolonged, respectively PT INR > 15, PTT Ratio = 6.31, while thrombin time and D-dimer were in normal range (TT Ratio = 1.0, D-dimer = 0.22 mg/mL) and fibrinogen was elevated (= 512 mg/dL). Liver function was normal. Mix tests (1:1 mix of patient plasma with normal plasma fully corrected the PT and aPTT. The patient received blood transfusion, fresh frozen plasma and vitamin K to correct coagulopathy and anemia. Despite multiple doses of vitamin K, after an incomplete correction, the PT resulted significantly elevated. The diagnosis of rodenticide ingestion was suspected on severe and prolonged coagulopathy and on the absence of likely alternatives, after exclusion of common causes of acquired coagulation disorders (liver disease, vitamin K deficiency, DIC, circulating inhibitors). On questioning, patient's daughter discovered tablets of rodenticide hidden in the patient's bedside table. The poisons centre confirmed the superwarfarin poisoning because of highly toxic serum levels of brodifacum. The patient was hospitalized until day 20, requiring high doses of vitamin K e.v.(30 mg daily) because of ineffectiveness of vitamin K oral administration. After discharge, he required vitamin K s.c. 30 mg daily for 3 weeks, 20 mg daily for two weeks, and 10 mg daily for other two weeks. INR and Hemoglobin were monitored weekly. The complete INR normalization was obtained in about 3 months.
Discussion: Superwarfarin poison represents an accidental risk for severe and persistent vitamin K deficiency. Manifactures should provide poisons in safe packaging.
Disclosure of interest: none declared.
To cite this abstract use the following format:
Journal of Thrombosis and Haemostasis 2007; Volume 5, Supplement 2: abstract number
| Back to top